Virginia, 2014Flash Flooding in Virginia, June 12, 2014
June 12, 2014 · NWS LWX · 4 events in 2 counties and zones
Warm and moist conditions led to showers and thunderstorms to develop as a upper level trough passed the region. Some thunderstorms led to large hail, damaging winds and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist conditions led to showers and thunderstorms to develop as a upper level trough passed the region. Some thunderstorms led to large hail, damaging winds and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 2:01 PM EST, 41 minutes earlier.
Area forecast discussion, Jun 12, 2:01 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT THU JUN 12 2014
.SYNOPSIS...
AN UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH THE END OF THE
WEEK...WITH A COLD FRONT MOVING THROUGH FRIDAY NIGHT. THE COLD
FRONT WILL STALL TO THE SOUTH SATURDAY BEFORE RETURNING NORTH AS A
WARM FRONT SUNDAY. HIGH PRESSURE WILL BUILD OFF THE EAST COAST
NEXT WEEK LEADING TO A RETURN OF WARM AND HUMID CONDITIONS.
&&
.NEAR TERM /THROUGH FRIDAY/...
VERY MOIST AIRMASS WILL PERSIST ACROSS THE REGION THROUGH FRIDAY.
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AND INCREASE IN
COVERAGE FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING
HOURS BEFORE GRADUALLY WINDING DOWN TONIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE VERY HEAVY DOWNPOURS WITH EFFICIENT QPF
PRODUCERS. SPC MESOANALYSIS INDICATING PWAT VALUES RANGING FROM
1.6 TO 2.0 INCHES FROM WEST TO EAST...DEEPER MOISTURE EAST OF THE
BLUE RIDGE AND ACROSS SOUTHERN MD. SHEAR VALUES ARE NOT IMPRESSIVE
AND INSTABILITY IS LACKING DUE TO POOR SOLAR INSOLATION. SEVERE
THREAT HELD TO A MINIMUM THE REMAINDER OF TODAY WITH FLASH
FLOODING THE MAIN CONCERN.
WARM AND MOIST CONDITIONS WILL BE THE STORY OVERNIGHT WITH LOWS
NOT FALLING OFF ALL THAT MUCH ESPECIALLY ACROSS THE METRO AREAS.
DEWPOINTS WILL REMAIN NEAR THE 70 DEGREE MARK. LOW CLOUDS AND FOG
ARE EXPECTED TO DEVELOP AND CONTINUE INTO THE DAYBREAK HOURS.
THE LAST DAY OF WARM AND MOIST CONDITIONS WILL OCCUR ON FRIDAY
WITH ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT EXPECTED. WILL
HAVE TO MONITOR THE POTENTIAL FOR ADDITIONAL FLOODING. HIGH
TEMPERATURES AGAIN EXPECTED FROM THE UPPER 70S TO THE LOWER 80S.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT WILL DEPART OFFSHORE TO THE EAST BY SATURDAY MORNING
BRINGING AN END TO THE THREAT OF SHOWERS.
BEHIND THE FRONT...HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION
THIS WEEKEND LEADING TO MUCH QUIETER CONDITIONS. MORE COMFORTABLE
HUMIDITY LEVELS AND TEMPERATURES NEAR NORMAL ARE EXPECTED. THE
FIRST HALF OF SATURDAY COULD BE A LITTLE BREEZY ACROSS THE EASTERN
HALF OF THE CWA WITH NORTHERLY WINDS BETWEEN 10 AND 20 MPH
USHERING IN THE COOLER AND DRIER AIRMASS BEHIND THE FRONT.
WINDS BECOME LIGHT AND BEGIN TO TURN TO THE SOUTH SATURDAY NIGHT
INTO SUNDAY AS THE HIGH BEGINS TO MOVE OFFSHORE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE STORY FOR NEXT WORKWEEK WILL BE INCREASING HEAT AND HUMIDITY
THROUGH MIDWEEK. RETURN FLOW AROUND THE BERMUDA HIGH WILL BEGIN TO
USHER IN THE WARM AND HUMID AIR ON MONDAY. DAYTIME HEATING WILL
BRING THE THREAT OF AFTERNOON THUNDERSTORMS WEST OF I95...WHERE
TEMPERATURE AND DEWPOINT ADVECTION WILL BE THE STRONGEST. AFTERNOON
AND EVENING STORMS THAT FORM DURING THE DAY SHOULD CEASE SHORTLY
AFTER SUNSET. H5 HIGH PRESSURE WILL SETTLE OVER THE MID ATLANTIC
TUESDAY...BUT PERSISTENT LOW LEVEL RETURN FLOW WILL ALLOW FOR A
CHANCE OF AFTERNOON THUNDERSTORMS ONCE AGAIN.
ONE OF THE WARMEST AIR MASSES OF THE YEAR WILL SETTLE IN BY MIDWEEK.
EXPECT HIGHS NEAR 90 ON TUESDAY AND IN THE LOWER 90S WEDNESDAY AND
THURSDAY. THUNDERSTORMS WILL BECOME MORE WIDESPREAD WEDNESDAY
THROUGH THURSDAY AS A COLD FRONT APPROACHES AND DEEP SOUTHERLY FLOW
REACHES ITS PEAK. MODELS INDICATE THE POTENTIAL FOR A LOW LEVEL JET
TO INITIATE OVERNIGHT WEDNESDAY...BUT AT SUCH A LONG RANGE
CONFIDENCE IS LOW IN TERMS OF THE SEVERE THREAT.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS AND VSBYS EXPECTED THIS AFTERNOON INTO THIS EVENING WITH
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED.
THE MAIN THREAT WITH THESE STORMS WILL BE VERY HEAVY DOWNPOURS
WHICH WILL CAUSE BRIEF VSBY RESTRICTIONS TO BELOW MVFR. THE
COVERAGE OF THE SHOWERS AND STORMS WILL DIMINISH BY TONIGHT BUT
FOG AND LOW CLOUDS ARE EXPECTED THROUGH DAYBREAK FRIDAY. WILL
CONTINUE MENTION IN THE TAFS. A BREAK IN THE LOW
CLOUDS/SHOWERS/STORMS POSSIBLE THE FIRST PART OF FRIDAY BUT
ADDITIONAL DEVELOPMENT IS EXPECTED DURING THE AFTERNOON AND
EVENING.
MAINLY VFR XPCTD OVER THE WEEKEND...N WIND 10-15 KTS SAT BCMG SE
LESS THAN 10 KTS SAT NIGHT-SUN.
MVFR CONDITIONS ARE POSSIBLE IN SHOWERS AND THUNDERSTORMS MONDAY
AND TUESDAY.
&&
.MARINE...
GRADIENT WINDS ARE MOSTLY BELOW SCA LEVELS HOWEVER SHOWERS AND
ISOLATED THUNDERSTORMS COULD STILL PRODUCE STRONG WIND GUSTS. WILL
KEEP THE ADVISORY IN PLACE. REPEAT PERFORMANCE EXPECTED ON FRIDAY
WITH GRADIENT WINDS GENERALLY BELOW SCA BUT SHOWERS AND GUSTY
THUNDERSTORMS WILL ONCE AGAIN DEVELOP DURING THE AFTERNOON AND
EVENING HOURS.
SCA GUSTS LIKELY IN NORTHERLY FLOW THROUGH SAT MORNING...BECOMING
LIGHT AND TURNING SOUTHERLY SATURDAY NIGHT INTO SUNDAY.
HIGH PRESSURE WILL BUILD OFF THE EAST COAST NEXT WEEK. THERE IS
CURRENTLY LOW CONFIDENCE IN REACHING SCA CONDITIONS DURING THIS TIME.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES CONTINUE IN PERSISTENT ONSHORE FLOW. WILL HAVE TO
MONITOR LEVELS THE REMAINDER OF THIS AFTERNOON AND TONIGHT DURING
THE HIGH TIDE CYCLE. SOME MINOR FLOODING MAY STILL OCCUR.
ADDITIONAL TIDAL ANOMALIES MAY BE POSSIBLE AGAIN FRIDAY MORNING
BEFORE NORTHWEST FLOW DEVELOPS AND PUSHES WATER LEVELS DOWN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>007-
009>011-013-501-502.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ026>031-
038>040-042-051>054-501-502.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>053-
055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530>534-
537>543.
&&
SYNOPSIS...KRW
NEAR TERM...KRW
SHORT TERM...DFH
LONG TERM...CEB/DFH
AVIATION...CEB/KRW/DFH
MARINE...CEB/KRW/DFH
TIDES/COASTAL FLOODING...KRWHazardous weather outlook, Jun 12, 9:44 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1044 AM EDT THU JUN 12 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
130945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1044 AM EDT THU JUN 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS FROM NOON UNTIL LATE TONIGHT.
A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC
RIVER WATERFRONTS OF ALEXANDRIA AND WASHINGTON DC THROUGH MID-
MORNING.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CHESAPEAKE BAY AND
LOWER TIDAL POTOMAC RIVER UNTIL MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE
WATERS SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION COULD BECOME NECESSARY AGAIN THIS AFTERNOON.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-130945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1044 AM EDT THU JUN 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH NORTHERN VIRGINIA...
NORTHERN MARYLAND...AND THE EASTERN WEST VIRGINIA PANHANDLE FROM
NOON UNTIL LATE TONIGHT.
THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING. SOME STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND HEAVY
DOWNPOURS THAT COULD LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION COULD BECOME NECESSARY AGAIN THIS AFTERNOON.
Flash Flood, Loudoun
- When
- June 12, 2:42 PM EST to 5:30 PM EST
- Where
- Loudoun County, 1.3 mi ESE of Clarkes Gap to 1.21 mi ESE of Clarkes Gap
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.121, -77.579
East bound Route 7 was closed at West Market Street due to high water.
Flash Flood, Prince William
- When
- June 12, 2:45 PM EST to 4:45 PM EST
- Where
- Prince William County, 1.2 mi WNW of Hickory Grove to 1.29 mi W of Hickory Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.904, -77.652
Logmill Road was closed between Mountain Road and Highway 15 due to flooding.
Flash Flood, Loudoun
- When
- June 12, 3:01 PM EST to 5:30 PM EST
- Where
- Loudoun County, 0.81 mi SE of Raeonian Spgs to 0.75 mi SE of Raeonian Spgs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.142, -77.609
There was 6-8 inches of water flowing over Bridgeview Court near the intersection of Route 7 and Route 9.
Flash Flood, Loudoun
- When
- June 12, 4:00 PM EST to 5:30 PM EST
- Where
- Loudoun County, 1.47 mi SSE of Clarkes Gap to 1.45 mi SSE of Clarkes Gap
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.110, -77.590
There was a portion of dry Mill Road between Woodburn and Thomas Mill Roads washed away near Goose Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 12, 201412 injured · $404 million · 4.5 in hail · 51 events
- Flash Flooding and Hail in Texas, June 12 to 13, 20141 death · $291,000 · 2 in hail · 17 events
- Tornadoes and Hail in Texas, June 12, 2014$437,000 · EF2 · 33 events
- Tornado and Hail in Mississippi, June 12, 20141 injured · $100,000 · EF1 · 4 events
- Flash Flooding in New York, June 12 to 13, 2014$170,000 · 4 events
- Flash Flooding and Damaging Wind in Virginia, June 12, 2014$53,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Arkansas, June 12, 2014$38,000 · 1 in hail · 9 events
- Flash Flood in West Virginia, June 12, 2014$25,000 · 1 event
- Flooding in Pennsylvania, June 12, 2014$18,000 · 5 events
- Flash Flooding in Maryland, June 12, 20149 events
- Tornado and Hail in Montana, June 12 to 13, 2014EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 12, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526157, 526160, 526158, 526159.